Georgia, 2026

Damaging Winds in Georgia, March 12, 2026

March 12, 2026 · NWS CHS · 5 events in 2 counties and zones

Clusters of strong thunderstorms developed just ahead of a strong cold front and moved into southeast Georgia in the early morning hours. The environment ahead of these storms was supportive of damaging wind gusts, and a few of the clusters of thunderstorms became strong enough to produce severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Clusters of strong thunderstorms developed just ahead of a strong cold front and moved into southeast Georgia in the early morning hours. The environment ahead of these storms was supportive of damaging wind gusts, and a few of the clusters of thunderstorms became strong enough to produce severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 12, 4:59 AM EST, 2 hours 50 minutes earlier. Its key messages:

  • 1) Showers and a few thunderstorms will move through the area later this morning through early afternoon. Gusty winds and falling temperatures are likely with hazardous conditions on Lake Moultrie.
  • 2) Chances for rain return late weekend into early next week.
  • 3) Notably cooler temperatures are expected Monday night into the middle of next week, with potential for a frost/freeze across interior southeast South Carolina and Georgia.
Area forecast discussion, Mar 12, 4:59 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
559 AM EDT Thu Mar 12 2026

.WHAT HAS CHANGED...
Key Message 1 was adjusted and the aviation section was updated
for the 12z TAFs

&&

.KEY MESSAGES...
- 1) Showers and a few thunderstorms will move through the area
  later this morning through early afternoon. Gusty winds and
  falling temperatures are likely with hazardous conditions on
  Lake Moultrie.

- 2) Chances for rain return late weekend into early next week.

- 3) Notably cooler temperatures are expected Monday night into
  the middle of next week, with potential for a frost/freeze
  across interior southeast South Carolina and Georgia.

&&

.DISCUSSION...
KEY MESSAGE 1: Showers and a few thunderstorms will move
through the area later this morning through early afternoon.
Gusty winds and falling temperatures are likely with hazardous
conditions on Lake Moultrie.

A large QLCS is steadily marching across west-central and
southwest Georgia this morning. The line has promoted several
Severe Thunderstorm and Tornado Warnings over the past few
hours and is on track to move into far interior Southeast
Georgia by mid-morning. Instability remains somewhat limited
ahead of the front, although a narrow plume of relatively
higher instability is present just ahead of the QLCS itself.
Near term, high resolution guidance still show the line
weakening as it approaches the local area, but given the ongoing
convective organization during the diurnal minimum, an isolated
strong to severe tstm can not be ruled out well inland, mainly
along/west of an Allendale-Reidsville line. Trends are being
monitored.

A large band of showers/tstms is moving across the Deep South
this morning. This band is timed to reach western areas after
daybreak and quickly pass west-east before exiting the coast
with the cold front by early afternoon. The frontal structure
looks anafrontal with the heaviest/strongest convection likely
occurring near/just ahead of the cold front itself followed by
2-3 hours of more stable shower activity in the deepening cold
sector. Pops near 100% were highlighted for the South Carolina
Lowcountry and Southeast Georgia with rain chances quickly
dropping through the afternoon. Instability ahead of the front
looks to remain fairly limited with guidance only showing about
500 J/kg of MLCAPE in the warm sector. While the degree of
mixed-layer instability is tempered there looks to be enough to
support a few tstms, especially given the amount of DPVA noted
ahead of the dampening shortwave that will pass through later in
the day. There could even be a few loosely organized convective
segments given 0-6km bulk shear values around 50 kt, but the
limited overall instability should mostly curtail the overall
severe weather potential. Still, a strong tstm or two with gusty
winds 40-50 mph could occur.

Outside of convection, gusty winds will persist through the day.
Conditions on Lake Moultrie should reach hazardous levels later
this morning and continue through the evening hours with the
onset of post frontal cold air advection. A Lake Winds Advisory
is in effect from 9 AM until 10 PM for northwest winds of 15-25
kt with gusts 25-30 kt and waves 2-3 ft.

Temperatures will be closely tied to frontal timing today. Highs
will likely occur this morning with temperatures slowly falling
through the afternoon with the onset of cold air advection
behind the cold front. Highs look to peak in the lower-mid 70s
with a few upper 70s possible in the I-95 corridor between
Savannah-Darien. Conditions will quickly clear this afternoon
and evening with colder conditions dominating tonight. Lows will
drop into the mid-upper 30s inland to the upper 40s/lower 50s
at the beaches where northeast winds will have a bit of a
warming influence. There could even be some patchy frost that
forms just before daybreak across far northern portions of
Allendale, Hampton, Colleton, Dorchester and Berkeley Counties.
Durations look pretty brief and impacted areas fairly isolated,
so a Frost Advisory will not be issued.

KEY MESSAGE 2: Chances for rain return late weekend into early
next week.

A coastal trough off the Southeast coast is expected to lift
north as a warm front on Sunday. Weak vort energy and deep
moisture in place could result in scattered to numerous showers
developing through the day. Ensemble means then indicate a
seasonally strong mid level trough shifting into the eastern
U.S. Sunday night into Monday. An associated surface low will
bring a trailing cold front through southeast South Carolina and
southeast Georgia during the day. This will bring a risk for
additional showers and thunderstorms to the area. Ample deep
layer shear on the order of 40-50 kt looks to be present for
storm organization and with some weak instability, we will need
to monitor for the potential for a couple stronger storms. CSU-
Machine Learning severe probability forecast hints at this
possibility as well.

KEY MESSAGE 3: Notably cooler temperatures are expected Monday
night into the middle of next week, with potential for a
frost/freeze across interior southeast South Carolina and
Georgia.

Following passage of a cold front on Monday, drastically cooler
temperatures are expected through the middle of next week. Of
most concern is the overnight temperatures Monday night and
again Tuesday night. Locations across the interior could see
temperatures dip well into the 30s and cause frost/freeze issues
now that the growing season has begun. The coldest of the two
nights is expected to be Tuesday night into Wednesday morning.
NBM indicates roughly a 30-40% chance of minimum temperatures
less than 32F, mainly west of I-95 and north of I-16. Frost
Advisories and/or Freeze Watches and Warnings could be needed.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
12/12z TAF Discussion:
KCHS/KJZI/KSAV: An area of showers/tstms will impact the
terminals this morning, roughly 16-1830z at KCHS/KJZI and
14-1530z at KSAV. Thunderstorm probabilities are too low to
mention at this time, but a period of MVFR vsbys/cigs appears
likely as a cold front shifts offshore. Expect rapid clear and a
return to VFR by late afternoon with mostly clear conditions
overnight. Gusty winds will persist through late afternoon.

Extended Aviation Outlook: Brief flight restrictions are
possible in showers and thunderstorms Sunday and Monday. Gusty
winds also possible on Monday.

&&

.MARINE...
Through Tonight: The risk for gales have increased since
yesterday with strong cold air advection poised to bring
frequent gusts to 35-40 kt across the Charleston County over the
offshore waters beyond 20 NM. Gale Warnings have been issued for
the South Santee-Edisto Beach nearshore and Georgia offshore
legs. Small Craft Advisories are in effect for all remaining
waters. The highest winds will occur late this afternoon through
late evening when the period of strongest cold air advection
will occur. Winds will remain elevated through the night with
pinched gradient conditions developing between high pressure to
the north and a frontal low that will develop along the front
later today/tonight. Max seas will peak

Friday through Tuesday: Lingering 6 ft seas will support the
Small Craft Advisory continuing for the outer GA waters through
much of the day Friday, but overall conditions will be
improving. The next time period of concern is Sunday night into
Monday with the approach of a cold front. Another round of
advisories appear likely for at least portions of the waters,
which could persist through Monday night following FROPA. Winds
and seas should subside on Tuesday.

&&

.EQUIPMENT...
The KCLX radar is scheduled for radome panel replacement March
16-19, 2026. The radar will be down during this time. Users are
encouraged to use data from the following nearby radar sites
during the maintenance outage:

KCAE - Columbia, SC
KLTX - Wilmington, NC
KJAX - Jacksonville, FL
KVAX - Moody AFB, GA
KJGX - Robbins AFB, GA

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 9 AM this morning to 10 PM EDT this
     evening for SCZ045.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ330.
     Gale Warning until 2 AM EDT Friday for AMZ350.
     Small Craft Advisory until 9 AM EDT Friday for AMZ352-354.
     Small Craft Advisory until 6 PM EDT this evening for AMZ374.
     Gale Warning from 6 PM this evening to 2 AM EDT Friday for
     AMZ374.

&&
Hazardous weather outlook, Mar 12, 6:23 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
723 AM EDT Thu Mar 12 2026

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-131130-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
723 AM EDT Thu Mar 12 2026

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Frost/Freeze

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Frost/Freeze

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

The radar

The Charleston,SC radar (KCLX), 123 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
March 12, 7:49 AM EST to 7:50 AM EST
Where
Tattnall County, 1.82 mi SSE of Reidsville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.045, -82.139

Tattnall County Emergency Management reported a tree down in the 6800 block of Highway 147.

Thunderstorm Wind, Tattnall

When
March 12, 7:49 AM EST to 7:50 AM EST
Where
Tattnall County, 2.97 mi ENE of Reidsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.093, -82.072

Tattnall County Emergency Management reported a tree down and a powerline down in the 1700 block of Tom Rogers Road.

Thunderstorm Wind, Screven

When
March 12, 8:42 AM EST to 8:43 AM EST
Where
Screven County, 4.85 mi WSW of Farmdale
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.680, -81.680

Screven County dispatch reported a tree down near the intersection of Statesboro Highway and Hillcrest Drive.

Thunderstorm Wind, Screven

When
March 12, 8:45 AM EST to 8:46 AM EST
Where
Screven County, 0.9 mi SW of Altman
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.720, -81.630

Screven County dispatch reported a powerline down along the 900 block of Halcyondale Road.

Thunderstorm Wind, Screven

When
March 12, 8:56 AM EST to 8:57 AM EST
Where
Screven County, 7.78 mi ENE of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.800, -81.510

Screven County dispatch reported a powerline down along Mercer Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2026Every state in 2026This day in weather historyWarnings in Georgia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316753, 1316754, 1316750, 1316751, 1316752.